Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Milwaukee, WI

June 21, 2002Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 21, 2002, 7:00 PM CDT for Columbia County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2002, 7:00 PM CDT (00:00 UTC)
Expired
Jun 21, 2002, 7:45 PM CDT
In force
45 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 84 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:10 PM CDTHail 0.75Pardeeville, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 220000
SVRMKE
WIC021-220145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 PM CDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 745 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF CAMBRIA...OR ABOUT 14 MILES
  EAST OF PORTAGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMBRIA AT 710 PM CDT.
  FRIESLAND AT 715 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 3:10 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT FRI JUN 21 2002

FCST FOCUS ON PCPN TONIGHT AND HEAT INDICES FOR WEEKEND.

WEAK SFC BNDRY ACRS NRN IL INTO NERN IA...BUT VERY UNSTBL CONDS...HAS
BEEN PRODUCING ISOLD PULSING TSTMS SO FAR THIS AFTN...WITH LARGER AND
MORE ORGANIZED TSTM COMPLEXES IN SRN MN AND WCNTRL WI CLOSER TO H850
BNDRY AND WHERE RUC HAS BEEN TRACKING A 19 UNIT VORT MAX. AT THIS
POINT PRECIP IN SRN WI STILL APPEARS TO BE CHANCEY DEAL WITH BEST
POPS ACRS NRN AND WRN CWA. BUT CERTAINLY CAN NOT DISMISS CONVERGENCE
AND LIFT PROVIDED BY SFC BDNRY AS IT LIFTS NWD TNGT. ANY STORMS WL BE
HVY RAIN PRODUCERS AND SLO MOVERS AS BUFKIT SHOWING STORM MOTION
AT 5 TO 10 KNOTS.

WITH SFC BNDRY N OF CWA BY 12Z SAT HAVE OPTED TO CONTINUE DRY FCST
TREND THRU THE WEEKEND...ALTHO CAPES SPIKE INTO THE 2000 J/KG DO NOT
SEE ANY KICKER ATTM. WITH SRN WI SQUARELY IN THE WARM SECTION OVER
THE WEEKEND WITH SUSTAINED SWRLY FLO HAVE CRANKED UP THE DEW POINTS
INTO THE LOWER 70S AND NUDGED UP THE TEMPS INTO THE LOWER 90S WHICH
HAVE HAD THE EFFECT OF RAISING HEAT INDICES INTO THE 95 TO 100 DEGREE
RANGE. HWO WAS UPDATED EARLIER THIS MRNG TO REFLECT THE HAZARD OF
HEAT AND HUMIDITY.

ALTHO THE AVN MODEL ATTEMPTS TO SAG BNDRY SWD INTO CWA MONDAY HAVE
DECIDED TO STAY WITH ETA MODEL TREND OF KEEPING IT FARTHER N. THIS
PUSHES THE NEXT CHANCE OF PRECIP BACK INTO TUE AND WED...THEN DRY
AGAIN FOR THU AND FRI IN XTNDD FCST. TEMPS ARE A MIX OF FMR AND MEX
GUID.

.MKX...NONE.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:49 AM CDTFlash Flood WarningMKXGreen Lake, Marquette4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.